Thunderstorm Wind, Wibaux
- When
- July 24, 4:30 PM MST
- Where
- Wibaux County, 6.21 mi SSW of Wibaux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.900, -104.240
Public estimated wind gusts up to 60 mph.
As a Canadian storm system glanced the northern Rockies and northern high plains regions, an unstable atmosphere and surface low pressure over northeast Montana allowed severe storms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
As a Canadian storm system glanced the northern Rockies and northern high plains regions, an unstable atmosphere and surface low pressure over northeast Montana allowed severe storms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 24, 1:27 PM MST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 227 PM MDT TUE JUL 24 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... THE SHORT TERM PERIOD WILL BE DOMINATED BY AN UPPER LOW...CURRENTLY OVER SOUTHERN ALBERTA...THAT WILL MAKE ITS WAY EASTWARD ACROSS THE SOUTHERN PRAIRIE PROVINCES THROUGH WEDNESDAY NIGHT. A SURFACE COLD FRONT IS CURRENTLY MAKING ITS WAY EASTWARD ACROSS NORTHEAST MONTANA. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THIS BOUNDARY...BUT SHOULD LARGELY BE OUT OF THE AREA BY THE EARLY EVENING. SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT OVERNIGHT...BRINGING LIGHT WINDS AND CLEARING SKIES. WEDNESDAY WILL BRING COOLER THEN NORMAL TEMPS AS THE DOMINANT FOUR CORNERS RIDGE IS PUSHED DOWN BY THE AFOREMENTIONED UPPER LOW TO THE NORTH. SCATTERED SHOWERS WILL FORM OVER SASKATCHEWAN BY THE AFTERNOON...BUT SHOULD STAY NORTH OF THE BORDER. WITH THAT SAID...SOME CLOUD COVER WILL MAKE ITS WAY SOUTHWARD INTO THE FAR NORTHERN ZONES. GUSTY NORTHWEST WINDS WILL DEVELOP AT 15 TO 25 MPH...WITH SOME HIGHER GUSTS POSSIBLE. WENT AHEAD AND ISSUED A LAKE WIND ADVISORY FOR FORT PECK LAKE. WEDNESDAY NIGHT CLOUD COVER WILL CONTINUE ACROSS THE FAR NORTH THANKS TO THE NOW EXITING UPPER LOW. COOL HIGH PRESSURE AT THE SURFACE WILL BUILD IN BEHIND THE EXITING SYSTEM...ALLOWING WINDS TO DIE OFF BY MID EVENING. THURSDAY THE COOL HIGH PRESSURE WILL REMAIN IN PLACE...MAKING FOR ANOTHER DAY OF BELOW NORMAL TEMPS. THE UPPER RIDGE WILL REBOUND OVERHEAD. SOME ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP ACROSS THE NORTHERN ZONES AS SOME LINGERING CYCLONIC FLOW INTERACTS WITH THE BUILDING UPPER RIDGE. GILCHRIST .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... LONG TERM BEGINS DRY THURSDAY NIGHT BUT RAPIDLY RETURNS TO SUB CLIMO POPS FOR MOST AFTERNOONS AS A HEAT RIDGE WITH WEAK SOUTHWEST FLOW BEGINS TO SET UP FRIDAY AFTERNOON ONWARD. A SUBTLE LEES SURFACE TROUGH WILL BE THE FOCUS FOR DEVELOPMENT EACH AFTERNOON. TEMPERATURES SHOULD ALSO RISE TO ABOVE NORMAL THROUGH THE LONG TERM AS WELL. GAH PREVIOUS LONG TERM DISCUSSION... THE EXTENDED BEGINS THURSDAY NIGHT WITH A RIDGE OVERHEAD WHICH QUICKLY MOVES EAST ON FRIDAY TO RE-INTRODUCE SOUTHWEST FLOW FOR NORTHEAST MONTANA ALOFT AND LEE SIDE TROUGHING WILL BRING THE MOISTURE LOW LEVEL SOUTHEAST FLOW INTO THE AREA. THIS CYCLE IS FORECAST TO REPEAT ITSELF OVER AND OVER THROUGH THE EXTENDED FORECAST. THE GFS AND EC PLAY OUT THE SAME GENERAL PATTERN WITH SOME TIMING DIFFERENCES. OVERALL KEPT THE ABOVE NORMAL TEMPERATURES GOING THROUGH THE PERIOD... AND SLIGHT CHANCE POPS. NOT EVERY DAY WILL SEE CONVECTIVE ACTIVITY... HOWEVER SINCE THE STORMS WILL BE DRIVEN BY SHORTWAVES... WHICH ARE HARD TO TIME OUT... FOR EXACT PASSAGE IN THE EXTENDED MODELS. THE BEST PLAY WAS TO STAY WITH SLIGHT CHANCE UNTIL THE EVENT MOVES INTO THE NEAR TERM FORECAST FOR NOW. PROTON && .AVIATION... VFR. LATE AFTERNOON SHOWERS AND T-STORMS COULD IMPACT KSDY AND KGDV CAUSING BRIEF MVFR AND IFR VISIBILITIES OR CEILINGS BUT SHOULD EXIT BY MIDNIGHT. WINDS WILL BE OUT OF THE WEST AROUND 5 TO 10 KTS OVERNIGHT INCREASING TO 10 TO 20 KTS AND VEERING SLIGHTLY TO THE WEST TOMORROW. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 10 AM TO 9 PM MDT WEDNESDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 324 AM MDT TUE JUL 24 2012 MTZ019-024-025-027-062-250930- SHERIDAN-RICHLAND-DAWSON-WIBAUX-EASTERN ROOSEVELT- 324 AM MDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD PRODUCE HEAVY RAINS...POSSIBLE LARGE HAIL...STRONG WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
115 PM MDT TUE JUL 24 2012
MTZ024-025-062-242015-
DAWSON-RICHLAND-ROOSEVELT-
115 PM MDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA...
WESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
CENTRAL DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 215 PM MDT.
AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BLOOMFIELD...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULBERTSON...
BLOOMFIELD...RICHEY...INTAKE...LAMBERT...BROCKTON AND FROID.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4705 10528 4787 10523 4787 10519 4801 10520
4808 10506 4805 10504 4808 10499 4807 10499
4812 10498 4839 10444 4726 10446
TIME...MOT...LOC 1914Z 243DEG 20KT 4740 10503
GAH
WEATHER.GOV/GLASGOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
300 PM MDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 4 NW INTAKE 47.33N 104.58W
07/24/2012 E0.50 INCH DAWSON MT PUBLIC
MOSTLY PEA HAIL
&&
JBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT TUE JUL 24 2012
MTZ024-025-027-242215-
DAWSON-RICHLAND-WIBAUX-
314 PM MDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 415 PM MDT.
AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF GLENDIVE...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GLENDIVE...INTAKE AND
SAVAGE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4685 10450 4686 10501 4692 10507 4694 10518
4764 10404 4717 10404
TIME...MOT...LOC 2114Z 240DEG 20KT 4707 10486
GAH
WEATHER.GOV/GLASGOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
356 PM MDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 8 S GLASGOW 48.08N 106.64W
07/23/2012 E60 MPH VALLEY MT PUBLIC
&&
GILCHRISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
358 PM MDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 32 SSW GLASGOW 47.77N 106.90W
07/23/2012 E60 MPH VALLEY MT OTHER FEDERAL
HEAVY RAIN FELL SIDEWAYS DUE TO THE WIND. GAUGE ONLY READ
.10 INCHES.
&&
GILCHRISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
414 PM MDT TUE JUL 24 2012
MTZ025>027-242315-
DAWSON-PRAIRIE-WIBAUX-
414 PM MDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WIBAUX COUNTY IN NORTHEAST MONTANA...
EASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 515 PM MDT.
AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG CLUSTER OF THUNDERSTORMS 11 MILES NORTHEAST OF
FALLON...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
GLENDIVE...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4679 10493 4692 10507 4735 10465 4736 10451
4735 10413 4737 10413 4737 10405 4721 10404
4716 10404 4678 10404
TIME...MOT...LOC 2212Z 240DEG 20KT 4694 10492
GAH
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 230 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Public estimated wind gusts up to 60 mph.
Wibaux county dispatch office reported mainly pea- to dime-sized hail with a few quarter-sized stones.
Public estimated wind gusts up to 70 mph and pea-sized hail stones.
Public estimated wind gusts up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402077, 402079, 402080, 402081.